Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 116, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 29, 2002, 9:43 PM CDT for Buffalo County, Wisconsin. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 29, 2002, 9:43 PM CDT (02:43 UTC)
- Expired
- Sep 29, 2002, 10:15 PM CDT
- In force
- 32 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Buffalo County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 10:05 PM CDT | Hail 0.75 | Mondovi, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -497 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
361
WUUS53 KARX 300243
SVRLSE
WIC011-300315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
942 PM CDT SUN SEP 29 2002
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BUFFALO COUNTY IN WEST CENTRAL WISCONSIN
* UNTIL 1015 PM CDT
* AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING LARGE HAIL 7 MILES NORTHWEST OF
MODENA...OR ABOUT 9 MILES SOUTH OF DURAND...MOVING NORTHEAST AT 65
MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
NEAR MONDOVI AT 950 PM CDT...
HAIL UP TO THE SIZE OF QUARTERS IS THE MAIN THREAT WITH THESE
STORMS. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4455 9203 4460 9194 4459 9153 4442 9153
4434 9168 4441 9193
SHEAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 8:30 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 29, 8:30 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 830 PM CDT SUN SEP 29 2002 ...THUNDERSTORMS RAPIDLY DEVELOPING... GEOSTROPHIC SURFACE WIND ANALYSIS AT 21Z SHOWED THE LOW LEVEL JET DEVELOPMENT WOULD OCCUR OVER IOWA AND INTO SOUTHERN MINNESOTA. THIS IS NOW COMING TO FRUITION GIVEN THE INCREASING LOW LEVEL FLOW /UP TO 40 KNOTS/ DEPICTED BY THE PROFILER DATA AT 850 MB. THE SUBSEQUENT FORCING ALONG THE WARM FRONT OVER SOUTHERN MINNESOTA AND NORTHERN IOWA IS CAUSING RAPID DEVELOPMENT OF THUNDERSTORMS. THESE STORMS SHOULD REMAIN ELEVATED...SINCE THE CAP IS TOO STRONG FOR SURFACE BASED STORMS /CIN 300-400 J/KG/. THUS...THE MAIN SEVERE WEATHER THREAT SHOULD BE LARGE HAIL NORTH OF THE WARM FRONT. .LSE...NONE. KRC
In the hours before
Special weather statement, Sep 29, 3:49 PM CDT, 5 hours 54 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 349 PM CDT SUN SEP 29 2002 HAZARD - SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE. TIMING - TONIGHT. LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST AND CENTRAL WISCONSIN. DISCUSSION - A SURFACE WARM FRONT WILL MOVE SLOWLY NORTHWARD ACROSS THE AREA TONIGHT. AT THE SAME TIME...AN UPPER LEVEL TROUGH WILL BE MOVING EAST INTO THE CENTRAL PLAINS. THE SOUTHWEST WINDS ALOFT WILL STEADILY INCREASE TONIGHT. AS THIS OCCURS...SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TONIGHT. A FEW OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE AFTER 8 PM. THE PRIMARY THREAT WILL BE HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER. SPOTTER INFORMATION - SPOTTER ACTIVATION MIGHT BE NEEDED TONIGHT. ******* THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO LA CROSSE WILL BE SENT USING A DIFFERENT IDENTIFIER BEGINNING OCTOBER 1, 2002. THE NEW IDENTIFIER IS... WMO HEADING... FLUS43 KARX AWIPS ID... MKEHWOARX THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK ONLY. THE PRODUCT WILL ALSO BE ISSUED DAILY INSTEAD OF EVENT DRIVEN AND INCLUDE INFORMATION OUT TO SEVEN DAYS. BOYNE
Special weather statement, Sep 29, 8:43 PM CDT, 1 hour before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-300500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 843 PM CDT SUN SEP 29 2002 HAZARD - SEVERE THUNDERSTORMS WITH LARGE HAIL. TIMING - 900 PM TO 300 AM. LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL AND SOUTHWEST WISCONSIN. DISCUSSION - THUNDERSTORMS ARE DEVELOPING RAPIDLY OVER SOUTHERN MINNESOTA AND NORTHERN IOWA. THESE STORMS ARE DEVELOPING IN THE AREA WHERE STRONG LOW LEVEL WINDS ARE INTERACTING WITH A WARM FRONT. THESE LOW LEVEL WINDS WILL BE INCREASING OVER THE NEXT FEW HOURS...THEN THEY WILL MOVE TO THE EAST. THIS WILL CAUSE THE STORMS TO INCREASE IN STRENGTH AND AREAL COVERAGE...EVENTUALLY EVOLVING INTO A COMPLEX OF THUNDERSTORMS. THE STORMS WILL BE MOVING INTO SOUTHEAST MINNESOTA AND NORTHEAST IOWA AFTER 900 PM...AND INTO WISCONSIN BEFORE MIDNIGHT. SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED. KRC
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 11:17 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 58 min |
| Sep 30, 5:18 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 27 min |
| Sep 30, 5:22 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 38 min |
| Sep 30, 5:53 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 37 min |
| Sep 30, 5:58 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 32 min |
| Sep 30, 6:04 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 26 min |
| Sep 30, 6:28 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 62 min |
| Sep 30, 6:30 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 45 min |
| Sep 30, 6:45 PM CDT | Tornado Warning | ARX | Taylor | 30 min |
| Sep 30, 6:53 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 52 min |
| Sep 30, 6:53 PM CDT | Severe Thunderstorm Warning | ARX | Clark | |
| Sep 30, 6:57 PM CDT | Tornado Warning | ARX | Clark | 48 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.